Indiana, 2004

Damaging Winds in Indiana, July 5, 2004

July 5, 2004 · NWS IND · 3 events in 3 counties and zones

Isolated severe thunderstorms caused wind damage to trees and power lines in a few areas of northwest and southwest central Indiana on the afternoon of 5 July 2004.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated severe thunderstorms caused wind damage to trees and power lines in a few areas of northwest and southwest central Indiana on the afternoon of 5 July 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 12:50 AM EST, 13 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 12:50 AM EST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 AM EST MON JUL 5 2004

.DISCUSSION...TSTM CHANCES AND DAYTIME TEMPS WL BE THE MAIN FOCUS
FOR THIS FCST AS WARM SOUPY ATMS CONTS TO REMAIN IN PLACE AND
DYNAMICS CONT TO BE STRONG FOR THIS TIME OF YEAR. KIND-88D CURRENTLY
INDICATING SOME STRONG STORMS SLIDING E ACRS OUR SERN FA JUST AHEAD
OF UPR TORF AXIS AND BEING ENHANCED IN RR QUAD OF 65 KT UPR JET
STREAK ACRS MI. IR SAT PIX WAS SHOWING CLR SKIES XCP NEAR THE
STORMS. FINALLY...SFC ANLYS HAD A CD FNT EXTENDING FROM NRN MI ACRS
SRN WI AND SRN IA.

GFS CONTS TO SUFFER FM CONVECTIVE FEEDBACK PROBS AND APPEARS TO
OVERDUE NRN UPR SYS ON TUE COMPARED TO THE ETA...NGM...CANADIAN AND
UKMET PER THE PMDHMD AS IT INTENSIFIES THE UPR VORT MAX FM THE MCS
CURRENTLY ACRS WRN KS. SO...WL MOSTLY USE THE ETA FOR THE FIRST 84
HRS. AT ANY RATE...ETA TAKES SOME ENERGY FM KS MCS AND PUSHES IT
ACRS CNTRL INDIANA LATE THIS AFT/EARLY THIS EVE AS CD FNT DROPS INTO
SRN INDIANA. FROPA ONLY EXPECTED TO SLIGHTLY LWR DEW PTS A COUPLE
DEGREES OR SO. SO...WITH UPR DISTURBANCE AND FNT MOVING IN AND CAPES
1500-2500 J/KG...SCT PM TSTMS LOOK REASONABLE DESPITE BEST MN LVL RH
WELL TO THE NW ACRS THE NRN PLAINS AND MODEL TIME SECS NOT SHOWING
MUCH IN THE WAY OF MOIST AT 850 MB. SHOULD BE PLNTY OF SS
BEFOREHAND...HOWEVER. WL KEEP SCT TSTMS IN TNGT AS FNT LIFTS BACK N
AS MAIN KS S/W LIFTS NE ACRS SRN WI/NRN WI AND APPROACHES THE UPR
RIDGE ACRS THE ERN GT LKS. 25 KT LOW LVL JET ALSO SPREADS ACRS THE
FA AND INSTABILITY PROGS ONLY DROP CAPES TO 1000-1500 J/KG OVRNGT.
MAIN ACTION APPEARS TO BE TUE AFT/NGT AS LOW LVL MOIST INCREASES AND
MID LVLS DRY. THIS TRANSLATES INTO CAPES ABV 3000 J/KG BY TUE AFT.
TRIGGER WL BE S/W LIFTING INTO THE ERN GT LKS RIDGE AHEAD OF UPR
TROF ACRS THE UPR MIDWEST. IN ADDITION...FNT AGAIN SLIDES SE TOWARDS
THE FA. TSTMS ALSO WL BE FUELED BY 25 KT LOW LVL JET AND TO BE
ENHANCED BY 75 KT 250 MB JET STREAK ACRS SERN IA COUPLED WITH 50 KT
JET STREAK ACRS ERN KY. WL GO A BIT ABV GUIDANCE WITH GOOD CHC POPS
THEN. COULD STILL BE A FEW MRNG STORMS SE ON WED...OTHERWISE...MUCH
DRIER AIR MOVING IN BEHIND FNT...SO WL LEAVE REST OF THE FA
DRY.

WITH PLNTY OF SS TODAY AND TUES PRIOR TO STORMS...FAVOR WARMER GFS.
WARMER NIGHTTIME GFS/MET COMBO ALSO LOOKS THE BEST WITH AIRMASS
ABOUT THE SAME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jul 5, 5:11 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EST MON JUL 5 2004

INZ021-028>031-035>049-051>057-060>065-067>072-061100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
511 AM EST MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ACROSS
ALL OF CENTRAL INDIANA AND WEDNESDAY MORNING ACROSS EAST CENTRAL
INDIANA. SEVERE STORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. THERE IS ALSO
A CHANCE OF THUNDERSTORMS ON SUNDAY...HOWEVER IT IS TOO SOON TO TELL
IF THOSE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ANYTIME FROM THIS AFTERNOON THROUGH
TUESDAY NIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 5, 8:22 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 AM EST MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND DMG     DECKER                  38.52N 87.52W
07/04/2004                   KNOX               IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN DECKER

0440 PM     TSTM WND DMG     3 SW ALFORDSVILLE       38.53N 86.99W
07/04/2004                   DAVIESS            IN   LAW ENFORCEMENT

            TREES DOWN ACROSS GLENDALE WILDLIFE AREA. TREES DOWN IN
            CAMPGROUNDS.

0515 PM     TSTM WND DMG     7 S SHOALS              38.57N 86.79W
07/04/2004                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN ACROSS SOUTHERN MARTIN COUNTY. NEAR S. MARTIN
            AND RUSK.

&&
Local storm report, Jul 5, 8:32 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 AM EST MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE LAFAYETTE          40.46N 86.80W
07/03/2004                   TIPPECANOE         IN   LAW ENFORCEMENT

            TREE DOWN NEAR BUCK CREEK.

0410 PM     TSTM WND DMG     5 N SPENCER             39.36N 86.77W
07/03/2004                   OWEN               IN   LAW ENFORCEMENT

            TREES DOWN NEAR CARP.

&&
Local storm report, Jul 5, 8:35 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 AM EST MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     6 NW GREENCASTLE        39.70N 86.92W
07/03/2004                   PUTNAM             IN   LAW ENFORCEMENT

            TREES DOWN NEAR CLINTON FALLS.

0320 PM     TSTM WND DMG     7 NW ROCKVILLE          39.84N 87.32W
07/03/2004                   PARKE              IN   LAW ENFORCEMENT

            TREES DOWN IN TANGIER.

&&
Special weather statement, Jul 5, 10:08 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST MON JUL 5 2004

INZ067>071-051900-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
1008 AM EST MON JUL 5 2004

..SEVERE THUNDERSTORM WATCH #561 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM.

JAS
Special weather statement, Jul 5, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EST MON JUL 5 2004

INZ067>071-051900-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
1242 PM EST MON JUL 5 2004

..SEVERE THUNDERSTORM WATCH #561 REMAINS IN EFFECT...

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM EST.
Special weather statement, Jul 5, 1:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EST MON JUL 5 2004

INZ067>071-051945-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
144 PM EST MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH #561 WILL BE ALLOWED TO EXPIRE...

ALTHOUGH THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE,
ADDITIONAL STORMS ARE DEVELOPING. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS TO 50 MPH ALONG WITH PEA SIZE HAIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
July 5, 2:00 PM EST
Where
Martin County, Shoals
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.667, -86.783

Thunderstorm Wind, Warren

When
July 5, 2:28 PM EST
Where
Warren County, West Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -87.383

Thunderstorm Wind, Tippecanoe

When
July 5, 2:45 PM EST
Where
Tippecanoe County, Shadeland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -86.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412735, 5412734, 5412733.